Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Computer solution and perturbation analysis of generalized linear least squares problems


Author: C. C. Paige
Journal: Math. Comp. 33 (1979), 171-183
MSC: Primary 65D10; Secondary 65F35
DOI: https://doi.org/10.1090/S0025-5718-1979-0514817-3
MathSciNet review: 514817
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new formulation of the generalized linear least squares problem is given. This is based on some ideas in estimation and allows complete generality in that there are no restrictions on the matrices involved. The formulation leads directly to a numerical algorithm involving orthogonal decompositions for solving the problem. A perturbation analysis of the problem is obtained by using the new formulation and some of the decompositions used in the solution. A rounding error analysis is given to show that the algorithm is numerically stable.


References [Enhancements On Off] (What's this?)

  • [1] Å. BJÖRCK, A Uniform Numerical Method for Linear Estimation from General Gauss-Markoff Models,Proc. 1st. Sympos. on Computational Statistics (COMPSTAT), Vienna, 1974, pp. 131-140. MR 0373173 (51:9375)
  • [2] Å. BJÖRCK, "Solving linear least squares problems by Gram-Schmidt orthogonalization," BIT, v. 7, 1967, pp. 1-21. MR 0214275 (35:5126)
  • [3] Å. BJÖRCK, "Iterative refinement of linear least squares solution. I, II," BIT, v. 7, 1967, pp. 251-278; BIT, v. 8, 1968, pp. 8-30. MR 0233494 (38:1815)
  • [4] P. BUSINGER & G. GOLUB, "Linear least squares solutions by Householder transformations," Numer. Math., v. 7, 1965, pp. 269-276. MR 0176590 (31:862)
  • [5] A. K. CLINE, "An elimination method for the solution of linear least squares problems," SIAM J. Numer. Anal., v. 10, 1973, pp. 283-289. MR 0359294 (50:11748)
  • [6] G. GOLUB, "Numerical methods for solving linear least squares problems," Numer. Math., v. 7, 1965, pp. 206-216. MR 0181094 (31:5323)
  • [7] G. H. GOLUB & C. REINSCH, "Singular value decomposition and least squares solutions," Numer. Math., v. 14, 1970, pp. 403-420. MR 1553974
  • [8] GENE H. GOLUB &. GEORGE P. H. STYAN, "Numerical computations for univariate linear models," J. Statist. Comp. and Simulation, v. 2, 1973, pp. 253-274. MR 0375649 (51:11840)
  • [9] G. H. GOLUB & J. H. WILKINSON, "Note on the iterative refinement of least squares solutions," Numer. Math., v. 9, 1966, pp. 139-148. MR 0212984 (35:3849)
  • [10] C. L. LAWSON & R. J. HANSON, Solving Least Squares Problems, Prentice-Hall, Englewood Cliffs, N. J., 1974. MR 0366019 (51:2270)
  • [11] G. PETERS & J. H. WILKINSON, "The least squares problem and pseudo-inverses," Comput. J., v. 13, 1970, pp. 309-316.
  • [12] G. W. STEWART, "On the continuity of the generalized inverse," SIAM J. Appl. Math., v. 17, 1969, pp. 33-45. MR 0245583 (39:6889)
  • [13] G. W. STEWART, "On the perturbation of pseudo-inverses, projections, and linear least squares problems," SIAM Rev., v. 19, 1977, pp. 634-662. MR 0461871 (57:1854)
  • [14] G. GOLUB, V. KLEMA, & G. W. STEWART, Rank Degeneracy and Least Squares Problems, Stanford University Computer Science Report STAN-CS-76-559, August, 1976.
  • [15] C. R. RAO, Linear Statistical Inference and its Applications, Chapter 4, 2nd ed., Wiley, New York, 1973. MR 0346957 (49:11677)
  • [16] G. A. F. SEBER, Linear Regression Analysis, Wiley, New York, 1977. MR 0436482 (55:9428)
  • [17] C. C. PAIGE & M. A. SAUNDERS, "Least squares estimation of discrete linear dynamic systems using orthogonal transformations," SIAM J. Numer. Anal., v. 14, 1977, pp. 180-193. MR 0437197 (55:10130)
  • [18] S. KOUROUKLIS, Computing Weighted Linear Least Squares Solutions, McGill University School of Computer Science, M.Sc. Project, May 1977.
  • [19] G. W. STEWART, Introduction to Matrix Computations, Academic Press, New York, 1973. MR 0458818 (56:17018)
  • [20] A. VAN DER SLUIS, "Stability of the solutions of linear least squares problems," Numer. Math., v. 23, 1975, pp. 241-254. MR 0373259 (51:9459)
  • [21] J. H. WILKINSON, The Algebraic Eigenvalue Problem, Clarendon, Oxford, 1965. MR 0184422 (32:1894)
  • [22] S. HAMMARLING, "A note on modifications to the Givens plane rotation," J. Inst. Math. Appl., v. 13, 1974, pp. 215-218. MR 0343568 (49:8309)
  • [23] C. C. PAIGE, "Fast numerically stable computations for generalized linear least squares problems," SIAM J. Numer. Anal. (To appear.) MR 518691 (80c:65034)
  • [24] C. C. PAIGE, "Numerically stable computations for general univariate linear models," Comm. Statist. Ser. B, v. B7, No. 5, 1978. MR 516832 (80g:62049)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D10, 65F35

Retrieve articles in all journals with MSC: 65D10, 65F35


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0514817-3
Keywords: Covariance matrices, error analysis, estimation of linear systems, linear least squares, matrix computations, perturbation analysis, regression analysis
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society